Alert archive / Michigan / Small Craft Advisories in 2009
Small Craft Advisory 28, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at May 19, 2009, 3:58 PM EDT. It took effect at May 19, 2009, 11:00 PM EDT. It was in force for 45 hr.
The area
The counties it named.
The facts
- Issued
- May 19, 2009, 3:58 PM EDT (19:58 UTC)
- In effect from
- May 19, 2009, 11:00 PM EDT
- Expired
- May 21, 2009, 8:00 PM EDT
- In force
- 45 hr
- Issued by
- NWS Gaylord, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at May 19, 3:53 PM EDT, 5 minutes earlier.
Area forecast discussion, May 19, 3:53 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
353 PM EDT TUE MAY 19 2009
.SYNOPSIS.../ISSUED AT 353 PM/
A WEAK FRONTAL BOUNDARY OVER CENTRAL MICHIGAN THIS EVENING...WILL
MOVE NORTH INTO UPPER MICHIGAN TONIGHT...BEFORE MOVING NORTH OF
LAKE SUPERIOR WEDNESDAY. THIS PATTERN WILL GENERATE A FEW RAIN
SHOWERS OVER EAST UPPER AND THE STRAITS REGION THIS EVENING...WHILE
KEEPING MUCH OF NORTHERN MICHIGAN MILD TONIGHT.
WITH THE FRONTAL BOUNDARY WELL NORTH OF THE REGION WEDNESDAY...WARM
...BREEZY AND DRY CONDITIONS WILL BE NOTED OVER MUCH OF THE STATE.
HIGH TEMPERATURES WEDNESDAY WILL BE WELL IN THE 80S ACROSS THE
STATE.
AN UPPER MIDWEST STORM SYSTEM WILL SWEEP OVER THE GREAT LAKES REGION
THURSDAY...GENERATING A CHANCE OF LIGHT RAIN SHOWERS. HOWEVER AN
AREA OF HIGH PRESSURE WILL BUILD BACK INTO THE STATE FRIDAY AND
SATURDAY...GENERATING DRY CONDITIONS OVER THE GREAT LAKES FOR
THE UPCOMING HOLIDAY WEEKEND.
SWR
&&
.SHORT TERM.../ISSUED AT 353 PM/...TONIGHT
RAIN SHOWERS JUST NORTH OF THE WARM FRONT WILL CONTINUE TO SLIDE
EAST OF THE FORECAST AREA OVER THE NEXT COUPLE OF HOURS. A 500MB
TROUGH IS SLIDING IN N WISCONSIN AND W UPPER ALONG THE FRONT. THIS
LOOKS TO BE AIMED FOR E UPPER AND N LOWER. TRIED TO TIME THE POPS
THROUGH THE EVENING. IT MAY NOT DO ANYTHING IN N LOWER AS THE WARM
FRONT BEGINS TO MOVE NORTH. THIS WOULD PUT THE MAIN THREAT IN E
UPPER THIS EVENING. OTHERWISE, THE WARM FRONT WILL PUSH NORTH OF ANJ
TAKING THE THREAT FOR RAIN OUT OF THE REGION. HUMIDITY RECOVERY
TONIGHT WONT BE GOOD AS N LOWER WILL ONLY GET TO ABOUT 60% FOR THE
MAX RH, SETTING UP FOR THE CRITICAL FIRE PARAMETERS FOR WEDNESDAY.
LUTZ
&&
.LONG TERM.../ISSUED AT 353 PM/...WEDNESDAY AND BEYOND
LARGE SCALE PATTERN AT THE START OF THE LONGER RANGE PERIOD FEATURES
MAIN WESTERLIES ACROSS CENTRAL/EASTERN CANADA AND THE NORTHWEST
QUADRANT OF THE CONUS CUTTING BENEATH A SHORT WAVE TROUGH OVER
WESTERN NORTH AMERICA...A WARM UPPER HIGH OVER THE OHIO VALLEY...AND
A CUTOFF SUBTROPICAL SYSTEM DRIFTING ACROSS THE EASTERN GULF OF
MEXICO. NORTHWEST CONUS SHORT WAVE TROUGH WILL SHEAR EAST-NORTHEAST
OVER THE NEXT 48 HOURS...PUSHING A COLD FRONT ACROSS THE WESTERN
GREAT LAKES THURSDAY. THAT WILL BE THE MAIN WEATHER FEATURE TO
FOCUS ON IN THE NEAR TERM...THOUGH NOT THE ONLY ISSUE WITH FIRE
WEATHER CONCERNS FOR WEDNESDAY GIVEN WARM TEMPERATURES AND GUSTY
SOUTH/SOUTHWESTERLY WINDS.
WEDNESDAY...WARM FRONT EXPECTED TO CLEAR EASTERN UPPER MI WEDNESDAY
MORNING...WITH A BRISK SOUTHWEST FLOW DEVELOPING DURING THE MORNING
AS LOW LEVEL MIXING TAPS INTO 30-40KT WINDS ABOVE THE BOUNDARY
LAYER. ANY RESIDUAL LOW CLOUD COVER ACROSS EASTERN UPPER SHOULD MIX
OUT FAIRLY QUICKLY DURING THE MID/LATE MORNING HOURS. EXPECT
TEMPERATURES TO WARM NICELY ACROSS NORTHERN LOWER...WITH AREAS AWAY
FROM LAKE MICHIGAN CLIMBING INTO THE LOWER/MID 80S (WARMEST IN AREAS
FAVORED BY SOUTHWEST DOWNSLOPE FLOW). A LITTLE COOLER NEAR LAKE
MICHIGAN WITH ONSHORE FLOW...AND ACROSS EASTERN UPPER WHERE MIXING
WILL BE SHALLOWER GIVEN ONSHORE FLOW OFF LAKES MICHIGAN/HURON AND
POSITION OF LOW LEVEL THERMAL RIDGE AXIS ACROSS THE UPPER PENINSULA
AND TIP OF THE MITT. AS FOR FIRE WEATHER CONCERNS...RED FLAG
CRITERIA FOR WINDS AND TEMPERATURES LOOK TO BE A SLAM DUNK...
RELATIVE HUMIDITY MAY BE SOMEWHAT MARGINAL SINCE MIXING WILL NOT BE
PARTICULARLY DEEP...AND WILL NEED TO TAP DRIER AIR ALOFT TO BRING
DEW POINTS DOWN INTO THE LOWER/MID 40S (WHICH WILL PROBABLY BE THE
MINIMUM REQUIRED TO DROP RH VALUES BELOW THE 25 PERCENT CRITICAL
THRESHOLD ASSUMING AFTERNOON HIGHS IN THE 80-85 RANGE). BUT IT
LOOKS TO BE CLOSE ENOUGH TO JUSTIFY UPGRADING FIRE WEATHER WATCH
TO A RED FLAG WARNING WITH AFTERNOON FWF ISSUANCE FOR ALL NORTHERN
LOWER COUNTIES...ORIGINALLY WERE GOING TO LEAVE BENZIE/LEELANAU OUT
OF THE WARNING BUT LAST MINUTE REQUEST ASKED THAT WE ADD THEM IN
WITH THE REST.
THURSDAY...SHORT WAVE TROUGH COMING OUT OF THE NORTHWESTERN CONUS
THIS AFTERNOON WILL SLIDE BY TO THE NORTHWEST ON THURSDAY...PUSHING
A COLD FRONT INTO THE WESTERN GREAT LAKES. NARROW BAND OF MOSTLY
POST-FRONTAL MOISTURE...ASSOCIATED WITH DECENT LOW/MID LEVEL
FRONTOGENETIC FORCING AND DIVERGENCE WITHIN RRQ OF DEPARTING JET MAX
NORTHWEST OF LAKE SUPERIOR...WILL CROSS NORTHERN WI/UPPER MI DURING
THE DAY. HOWEVER MAIN AREA FORCING WEAKENS QUITE A BIT DURING THE
AFTERNOON...SO WHILE THERE MAY INITIALLY BE A DECENT AREA OF SHOWERS
AND ELEVATED CONVECTION BEHIND THE FRONT ACROSS NORTHERN WI/WESTERN
UPPER THURSDAY MORNING...LOOKS LIKE PRECIPITATION WILL TEND TO THIN
OUT AS IT SPREADS EAST TOWARD NORTHERN MI. WILL CARRY CHANCE POPS
BEHIND THE FRONT DURING THE DAY WEDNESDAY...WHICH PROBABLY WONT
QUITE MAKE IT THROUGH THE AREA UNTIL THURSDAY EVENING. THIS MEANS
THAT AREAS EAST OF A CAD-GOV-PZQ LINE WILL STAY DRY (AND WARM)
THURSDAY AFTERNOON...WITH MINIMAL RAIN CHANCES ACROSS MUCH OF
NORTHERN LOWER THURSDAY NIGHT AS WHAT REMAINS OF FRONTAL MOISTURE/
PRECIP BAND SINKS INTO SOUTHERN LOWER. WILL GO WITH CLEARING SKIES
ACROSS EASTERN UPPER AND THE TIP OF THE MITT THURSDAY NIGHT.
EXTENDED RANGE (FRIDAY THROUGH TUESDAY)...TRICKY EXTENDED FORECAST
GIVEN EXPANSIVE UPPER LEVEL CIRCULATION EXPECTED TO PREDOMINATE
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...WITH THE GREAT LAKES
JUST ON THE SOUTHERN FRINGES OF THE MAIN WESTERLIES...PUTTING US AT
THE MERCY OF DIFFICULT TO TIME WAVES ROTATING THROUGH THE AREA.
WHATEVER FALLS HOWEVER LIKELY WONT AMOUNT TO MUCH WITHOUT ANY
SERIOUS RETURN FLOW OF MOISTURE (GULF OF MEXICO SYSTEM WILL TAKE
CARE OF THAT). FORECAST OVERALL WILL BE PREDICATED ON PERSISTENT
LOW LEVEL RIDGING ACROSS THE GREAT LAKES...PREVENTING SIGNIFICANT
MOISTURE RETURN AND THUS LIMITING PRECIPITATION POTENTIAL.
HIGH PRESSURE EXPECTED TO BUILD INTO THE REGION FRIDAY IN THE WAKE
OF THURSDAYS COLD FRONTAL PASSAGE. DRY FORECAST STILL LOOKS FINE
THOUGH TEMPERATURES WILL BE COOLER (50S EASTERN UPPER/LOWER-MID 60S
NORTHERN LOWER LOOK REASONABLE). A COUPLE OF THESE AFOREMENTIONED
SHORT WAVE TROUGHS LOOK TO SKIRT THE REGION BOTH SATURDAY AND
SUNDAY...THOUGH LOOK TO BE PRETTY MOISTURE STARVED AND SEE NO REASON
AT THIS RANGE TO DEVIATE FROM CURRENT DRY FORECAST. ALSO THINKING
WE COULD GET AWAY WITH A DRY FORECAST FOR MEMORIAL DAY...AND
INTRODUCE A CHANCE OF RAIN FOR TUESDAY (THOUGH NOT EVEN SURE ABOUT
THAT THIS FAR OUT). WILL HAVE MODERATING TEMPERATURES THROUGH THE
HOLIDAY WEEKEND...WITH HIGHS GETTING BACK INTO THE 70S ACROSS
NORTHERN LOWER FOR SUNDAY AND MONDAY.
JPB
&&
.MARINE.../ISSUED AT 353 PM/
STRONG SOUTHWEST GRADIENT WEDNESDAY WILL BE OFFSET BY STRONG OVER
WATER STABILITY...THOUGH STRENGTH OF PRESSURE GRADIENT COMBINED WITH
A (WEAKENING) SOUTHWESTERLY ISALLOBARIC ACCELERATION WILL BE ENOUGH
FOR SMALL CRAFT CONDITIONS...WITH GALE FORCE GUSTS POSSIBLE AT LEAST
CLOSE TO SHORE FOR NEARSHORE ZONES WITH OFFSHORE WIND COMPONENTS.
WILL ONLY BE ISSUING SMALL CRAFT ADVISORIES WITH THE AFTERNOON
PACKAGE. COLD FRONT EXPECTED TO CROSS THE FORECAST AREA THURSDAY
AFTERNOON/EVENING...ALLOWING THE PRESSURE GRADIENT TO SLACKEN AS
WINDS SHIFT TO A MORE WEST/NORTHWEST DIRECTION. BUT SMALL CRAFT
CONDITIONS WILL LIKELY CONTINUE AT LEAST INTO THURSDAY MORNING ON
WHITEFISH BAY/ST. MARYS RIVER...AND INTO THURSDAY AFTERNOON ACROSS
REMAINING NEARSHORE ZONES.
JPB
&&
.AVIATION.../ISSUED AT 133 PM/...VALID FOR 18Z TAFS
RAIN SHOWERS ARE ALMOST OUT OF THE AREA NEAR PLN, AND IT LOOKS
LIKE THEY ARE DONE IN APN. WHILE THE WIND SHIFT HAS MADE IT INTO
TVC, IT LOOKS LIKE THE MAIN FORCING WILL STAY NEAR THE STRAITS,
BUT WILL CONTINUE TO WEAKEN THROUGH THE AFTERNOON. SO EXPECTING
NOTHING, BUT COULDNT RULE OUT A SHOWER NEAR PLN. ONCE THE SUN
SETS, THEN THE WARM ADVECTION SHOULD TAKE OVER. THIS THEN WILL
PRODUCE LOW LEVEL WINDS SHEAR AS THE SFC WINDS WILL BE AOB 10KTS
BUT AROUND 2000FEET AGL, AT LEAST 35 KNTS. ONCE THE INVERSION
BURNS AWAY BY 15Z IN THE MORNING THEN THE GUSTY WINDS WILL BE THE
MAIN CONCERN FOR THE DAY.
LUTZ
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...RED FLAG WARNING FROM 11 AM TO 8 PM EDT WEDNESDAY FOR MIZ016>036-
041-042.
LM...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 5 PM EDT
THURSDAY FOR LMZ323-341-342-344>346.
LH...SMALL CRAFT ADVISORY FROM 5 AM WEDNESDAY TO 5 PM EDT THURSDAY
FOR LHZ345>349.
LS...SMALL CRAFT ADVISORY FROM 5 AM WEDNESDAY TO 11 AM EDT THURSDAY
FOR LSZ321-322.
&&Hazardous weather outlook, May 19, 4:37 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 437 AM EDT TUE MAY 19 2009 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 201200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 437 AM EDT TUE MAY 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE WILL BE ELEVATED FIRE DANGER SOUTH OF M-72...INCLUDING THE MANISTEE AND HURON NATIONAL FORESTS THIS AFTERNOON DUE TO A COMBINATION OF WARM TEMPERATURES...GUSTY WINDS AND LOW AFTERNOON HUMIDITIES. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE TIP OF THE MITT AND EASTERN UPPER MICHIGAN TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ELEVATED FIRE DANGER WILL BE MORE SIGNIFICANT WEDNESDAY AFTERNOON AND EVENING...DUE TO THE ARRIVAL OF VERY WARM TEMPERATURES...GUSTY WINDS AND VERY LOW HUMIDITIES. PLEASE SEE LATEST FIRE WEATHER WATCH FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MSB/SMD
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:02 PM EDT | Red Flag Warning | APX | Alcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 16 more | 28 hr |
Nearby
Small Craft Advisories in Michigan, 2009Every small craft advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.